Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 155, NWS Louisville, KY

June 3, 2016Allen County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 3, 2016, 7:15 PM CDT for Allen County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2016, 7:15 PM CDT (00:15 UTC)
Expired
Jun 3, 2016, 7:45 PM CDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allen County, KY

The radar

The Nashville radar (KOHX), 76 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

809 
WUUS53 KLMK 040015
SVRLMK
KYC003-040045-
/O.NEW.KLMK.SV.W.0155.160604T0015Z-160604T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM CDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 745 PM CDT

* AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SCOTTSVILLE...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SCOTTSVILLE...CEDAR SPRINGS...MAYNARD...SETTLE...GAINESVILLE...OAK
  FOREST...MEADOR...HALIFAX...POPE AND WEST FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3680 8637 3691 8615 3693 8614 3690 8615
      3690 8613 3686 8611 3690 8610 3690 8607
      3689 8607 3685 8608 3683 8606 3681 8607
      3681 8605 3677 8605 3676 8604 3676 8601
      3674 8598 3671 8597 3670 8631
TIME...MOT...LOC 0015Z 245DEG 13KT 3676 8625 

HAIL...1.00IN
WIND...60MPH
 
$$

RAS
1 follow-up statement
472 
WWUS53 KLMK 040043
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
743 PM CDT FRI JUN 3 2016

KYC003-040052-
/O.EXP.KLMK.SV.W.0155.000000T0000Z-160604T0045Z/
ALLEN KY-
743 PM CDT FRI JUN 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR ALLEN COUNTY WILL
EXPIRE AT 745 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL LIKELY WITH THIS THUNDERSTORM AND MAY CAUSE LOCALIZED
FLOODING.

LAT...LON 3680 8637 3691 8615 3693 8614 3690 8615
      3690 8613 3686 8611 3690 8610 3690 8607
      3689 8607 3685 8608 3683 8606 3681 8607
      3681 8605 3677 8605 3676 8604 3676 8601
      3674 8598 3671 8597 3670 8631
TIME...MOT...LOC 0041Z 245DEG 13KT 3676 8625 

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:15 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 3, 7:15 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
815 PM EDT FRI JUN 3 2016

...Mesoscale Forecast Update...
Issued at 810 PM EDT Thu Mar 31 2016

Lone right-moving cell along the KY/TN border continues to push SVR
limits and exhibit supercell characteristics at times. Expect it to
weaken within the next hour as it moves into a less favorable
environment farther east, with less effective bulk shear per SPC
mesoanalysis. Otherwise expect more benign showers and embedded T-
storms to spread in from the south and west overnight.

.SHORT TERM (Now through Saturday Night)...
Issued at 245 PM EDT Fri Jun 3 2016

For the rest of this afternoon, have convective debris clouds over
most of this region but new cells firing up over central Tennessee,
promising to bring scattered activity into our southern KY counties.
That area also should be the focus for fog formation overnight.

In addition to that fog, we will see isentropic lift over our
northern counties after midnight.  Guidance continues to focus in
that area, and see no reason to shift previous forecaster's
thinking. Exactly how far south these light to moderate rains make
it will have an impact on the rest of the day. The airmass will be
very juicy, but the best chance for afternoon storm development
should be in our Kentucky counties. With enhancement from an upper
trough approaching the area, we should see likely to categorical
rain chances. With precipitable waters above the 90th percentile for
this time of year, any stronger storms will produce torrential
rainfall. Rainfall totals should average around an inch, but in
isolated spots we easily could see 2-3 inches. Will continue to
highlight this threat in the HWO.

Saturday night, models are hinting at an enhancement of precip late,
with a narrow low-level jet coupled with being in the right rear
quadrant of an upper jet.  The placement for these heavier rains
look to be more in the southeast.

.LONG TERM (Sunday through Friday)...
Issued at 310 PM EDT Fri Jun 3 2016

Sunday morning will start off with the trough axis over the region,
and some lingering rain showers in its wake. Cooler air aloft may be
enough for some small hail in the heavier cells. Coverage should be
significantly less though given precipitable waters dropping closer
to normal. After that the majority of the work week should be drier
with temperatures a little below normal at least through midweek and
then shifting to normal, or perhaps above normal, by the end of the
week. We do have some shortwave troughs rotating around the broader
trough over the northeast U.S., so cannot rule out a few periods of
rainfall, but the week should not be a washout. At this point the
best chance would be over our north Monday afternoon/evening and
then again Friday.

&&

.AVIATION (00Z TAF Update)...
Issued at 700 PM EDT Fri Jun 3 2016

Warm front draped across south-central KY will lift north through
the night. Main terminal affected this evening will be BWG, but
that's largely a challenge of nowcasting. Last minute call based on
radar, but leaning toward initializing with VCTS and CB. VFR
conditions still expected to prevail.

Could see some MVFR visibilities just before daybreak due to moist
air mass and wet ground in spots. Precip will enter the picture
around sunrise, and will warrant prevailing SHRA/VCTS beginning
around mid-morning. Will carry MVFR visibilities across the board,
and bring MVFR ceilings into SDF by late morning as that's where the
stronger lift will be. However for now, will keep it just above fuel-
alternate. Light/variable winds tonight will pick up out of the SW
by midday Sat.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Mesoscale......RAS
Short Term.....RJS
Long Term......RJS
Aviation.......RAS
Hazardous weather outlook, Jun 3, 2:21 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT FRI JUN 3 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
321 PM EDT FRI JUN 3 2016 /221 PM CDT FRI JUN 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
KENTUCKY THIS AFTERNOON AND EVENING. TORRENTIAL RAINFALL AND CLOUD
TO GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THIS ACTIVITY.

OVERNIGHT SOME PATCHES OF DENSE FOG ARE POSSIBLE...ESPECIALLY IN
AREAS THAT RECEIVE RAIN TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED SATURDAY THROUGH SUNDAY.
THE MAIN THREATS WITH THESE STORMS WILL BE TORRENTIAL RAINFALL AND
GUSTY WINDS. AREAS THAT SEE THE HEAVIEST RAINFALL COULD SEE SOME
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

RJS

In the hours before

Special weather statement, Jun 3, 4:59 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM CDT FRI JUN 3 2016

KYZ070-032230-
LOGAN-
459 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT LOGAN COUNTY...

AT 459 PM CDT...A STRONG THUNDERSTORM WAS SOUTHWEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...ANDERSON...AUBURN...LICKSKILLET...COOPERSTOWN...CHANDLERS
CHAPEL...GASPER...HOMER...OLMSTEAD AND DOT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3676 8706 3679 8706 3704 8680 3703 8677
      3693 8663 3688 8661 3688 8666 3684 8669
      3676 8673 3664 8696 3664 8697
TIME...MOT...LOC 2159Z 225DEG 15KT 3680 8688

RAS
Local storm report, Jun 3, 6:26 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
726 PM EDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLOOD            FRANKLIN                36.73N 86.57W
06/03/2016                   SIMPSON            KY   LAW ENFORCEMENT

            WITTLAND ROAD UNDER WATER AND IMPASSABLE.

&&

RL
Local storm report, Jun 3, 6:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FLOOD            2 ESE FRANKLIN          36.72N 86.54W
06/03/2016                   SIMPSON            KY   LAW ENFORCEMENT

            HWY 100 BETWEEN FRANKLIN AND THE ALLEN
            COUNTY LINE IS FLOODED IN SEVERAL LOCATIONS.

&&

RL
Local storm report, Jun 3, 7:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
812 PM EDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FLOOD            FRANKLIN                36.72N 86.57W
06/03/2016                   SIMPSON            KY   LAW ENFORCEMENT

            THE 1300 BLOCK OF EAST MADISON STREET IS
            FLOODED.

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:21 PM CDTAreal Flood AdvisoryLMKAllen3 hr
Jun 3, 9:10 PM CDTAreal Flood AdvisoryLMKSimpson3 hr
Jun 4, 7:29 AM CDTSpecial Weather StatementLMKBourbon31 min
Jun 4, 8:24 AM CDTAreal Flood AdvisoryLMKBourbon, Nicholas3 hr
Jun 4, 11:15 AM CDTSpecial Weather StatementLMKMarion, Metcalfe, Monroe, Taylor45 min
Jun 4, 11:36 AM CDTSevere Thunderstorm WarningLMKClinton, Cumberland, Monroe39 min
Jun 4, 11:38 AM CDTSevere Thunderstorm WarningLMKAdair, Cumberland, Metcalfe, Russell37 min
Jun 4, 12:13 PM CDTSpecial Weather StatementLMKAdair, Clinton, Russell47 min
Jun 4, 12:34 PM CDTSpecial Weather StatementLMKBoyle, Garrard, Lincoln41 min
Jun 4, 12:59 PM CDTSpecial Weather StatementLMKFayette, Jessamine46 min
Jun 4, 1:12 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln33 min
Jun 4, 1:27 PM CDTSpecial Weather StatementLMKNicholas48 min
Jun 4, 1:29 PM CDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 22 more8 hr
Jun 4, 2:05 PM CDTSpecial Weather StatementLMKScott, Woodford25 min
Jun 4, 2:12 PM CDTSpecial Weather StatementLMKClark33 min
Jun 4, 2:17 PM CDTSpecial Weather StatementLMKHarrison28 min
Jun 4, 2:30 PM CDTSpecial Weather StatementLMKScott30 min
Jun 4, 2:55 PM CDTSpecial Weather StatementLMKHarrison35 min
Jun 4, 4:08 PM CDTSpecial Weather StatementLMKTrimble52 min
Jun 4, 4:13 PM CDTSpecial Weather StatementLMKHancock32 min
Jun 4, 4:35 PM CDTSpecial Weather StatementLMKEdmonson25 min
Jun 4, 4:39 PM CDTSpecial Weather StatementLMKMeade36 min
Jun 4, 4:44 PM CDTSpecial Weather StatementLMKHart31 min
Jun 4, 4:47 PM CDTSpecial Weather StatementLMKHenry, Oldham28 min
Jun 4, 5:02 PM CDTSpecial Weather StatementLMKAnderson, Spencer28 min
Jun 4, 5:24 PM CDTSpecial Weather StatementLMKCumberland, Monroe36 min
Jun 4, 5:40 PM CDTSpecial Weather StatementLMKAnderson, Woodford35 min
Jun 4, 5:50 PM CDTSpecial Weather StatementLMKScott40 min
Jun 4, 6:14 PM CDTSpecial Weather StatementLMKFayette, Woodford46 min
Jun 4, 6:24 PM CDTSpecial Weather StatementLMKHarrison51 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.